Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sexual side effects
Aug 8, 2012

Hi Dr. Henry. It has been established that with the continual use of HIV drugs.....people have developed impotence ( I have lost about 75- 80% sensation and lack of desire). I have been on PI's, NRTI's NNRTI's and Integrase inhibitors for over 11 years and can attest to the fact that over the course of usage, my impotence has become much worse with time. My question is.....does anyone know if the impotence is permanent.....even if / when the drugs are stopped?

Response from Dr. Henry

The issue of impotence in the setting of HIV infection with treatment doesnt get much attention in the research world. Though the rate of impotence seems higher in HIV+ men than the rate in HIV- men of the same age, there are many factors that could be involved and hard to control for (ie, psychological stress related to HIV infection, higher rates of smoking, illicit drug use, higher rates of depression, side effects of other drugs --ie psych or blood presure meds). There does seem to be a higher rate of low testosterone level in HIV+ men though even that topic has not been well delineated. Reports of impotence in the short term studies of many of the newer drugs (ie integrase inhibitors) have not identified a clear spike in the risk. The rate of impotence increases with age (as evidenced by the high rate of advertising in the US anyway for the Viagra/Cialis type of drugs). If the impotence was due only to a drug side effect then stopping the drug should, from biologic perspective, result in improvement over a several month period of time. Most of the time the cause will be multi-factorial so changing one factor may have a disappointing level of improvement. KH



Previous
Kangen Water
Next
rash on shoulder back and chest

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement